Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 287, NWS North Platte, NE

October 16, 1998Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Oct 16, 1998, 7:28 PM CDT for Custer County, Nebraska. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 16, 1998, 7:28 PM CDT (00:28 UTC)
Expired
Oct 16, 1998, 8:30 PM CDT
In force
62 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Custer County, NE

The radar

The North Platte radar (KLNX), 94 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 16, 7:35 PM CDTHail 0.75Oconto, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 16, 3:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.5 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 1998-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 1998-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1884 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLBF 170028 RRA
SVRLBF
NEC041-170130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
728 PM CDT FRI OCT 16 1998

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CUSTER COUNTY IN CENTRAL NEBRASKA

* UNTIL 830 PM CDT

* AT 727 PM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 22 MILES SOUTH OF BROKEN BOW OR 4 MILES SOUTH OF
  OCONTO... MOVING NORTH AT 30 MPH.

* DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR...
  OCONTO                       BY 735 PM CDT
  BERWYN                       BY 810 PM CDT
  BROKEN BOW                   BY 810 PM CDT

DAMAG8ING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

GEB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 16, 4:10 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Oct 16, 4:10 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
410 PM CDT FRI OCT 16 1998

...INITIAL PROBLEM IS SEVERE WEATHER IN CWFA...

SEVERE THUNDERSTORMS ERUPTING THIS AFTERNOON AHEAD OF DRYSLOT SEEM PM
VISIBLE SATELLITE IMAGERY FROM ABOUT VTN THROUGH LBF TO MCK. THIS IS
OCCURRING WITH HELP OF SHORTWAVE INTO WESTERN NEBRASKA FROM WESTERN
KANSAS. EXPECT A LOOSELY ORGANIZED LINE TO MOVE THROUGH EASTERN HALF OF
CWFA THIS EVENING WITH MAIN THREAT BEING LARGE HAIL. NO REPORTS OF
ANYTHING LARGER THAN NICKEL SO FAR.

UPPER LEVEL LOW CENTERED OVER SOUTHERN UTAH IS DEPICTED SIMILARLY BY
MODELS TO LIFT NE INTO WESTERN NEBRASKA SATURDAY. ETA CONTINUES TREND
OF BEING FASTEST AND FARTHEST TO THE NORTH...WHILE NGM IS MOST
SOUTHERLY AND AVN IS COMPROMISE. BLEND OF NGM AND AVN LOOKS LIKE BEST
SOLUTION.

SHORTWAVE AIDING CURRENT ROUND OF STORMS WILL MOVE THROUGH EASTERN CWFA
THIS EVENING AND THEN UVV ASSOCIATED WITH LEFT EXIT REGION OF H3 JET
WILL KEEP SHOWERS LIKELY OVER CWFA OVERNIGHT...ESPECIALLY NORTH AND
EAST. COLD FRONT WILL MOVE EAST OUT OF CWFA EARLY SATURDAY WITH WRAP
AROUND MOISTURE ASSOCIATED WITH MAIN SURFACE LOW OVER SE SD AND
NORTHEAST NEBRASKA BY MIDDAY. WILL BE WINDvY...COLD AND SHOWERY WITH
GRADUAL CLEARING SATURDAY NIGHT AND THEN DRYING OUT FROM WEST TO EAST
SUNDAY. COULD BE SOME SNOW MIXED WITH RAIN ONLY IN FAR NORTHWEST.

SHEETS

In the hours before

Local storm report, Oct 16, 6:06 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
606 PM CDT FRI OCT 16 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0603 PM    10 ESE OCONTO             NE   0.88 INCH HAIL
10/16/98   CUSTER

WERT
Special weather statement, Oct 16, 6:51 PM CDT, 37 minutes before
NEZ038-170025-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
651 PM CDT FRI OCT 16 1998

...SEVERE THUNDERSTORM WARNING FOR SOUTHEAST CUSTER COUNTY
EXPIRED...

THE SEVERE THUNDERSTORM WARNING THAT HAD BEEN IN EFFECT FOR
SOUTHEAST CUSTER COUNTY EXPIRED AT 650 PM CDT.  AT 650 PM CDT...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM EAST OF THE TOWN OF WESTERVILLE NEAR THE COUNTY LINE.
THE STORM WAS MOVING NORTH NORTHEAST AT 40 MPH.

PEA TO MARBLE SIZED HAIL AND WIND GUSTS TO 50 MPH ARE POSSIBLE EAST
OF WESTERVILLE THROUGH 715 PM CDT BEFORE THE STORM MOVES OUT OF
EAST CENTRAL CUSTER COUNTY.

WERT
Local storm report, Oct 16, 6:57 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
657 PM CDT FRI OCT 16 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    2 NNE STOCKVILLE          NE   1.00 INCH HAIL
10/16/98   FRONTIER

SLM
Local storm report, Oct 16, 6:57 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
657 PM CDT FRI OCT 16 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    2 NNE STOCKVILLE          NE   1.00 INCH HAIL
10/16/98   FRONTIER

SLM
Special weather statement, Oct 16, 7:21 PM CDT, 7 minutes before
NEZ008-009-025-026-037-059-070-071-170040-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
721 PM CDT FRI OCT 16 1998

...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR PART OF
CENTRAL AND WESTERN NEBRASKA...

AT 715 PM CDT...THE STRONG THUNDERSTORMS WERE SOUTH AND EAST OF A
LINE FROM AINSWORTH TO NORTH PLATTE. SO...SEVERE THUNDERSTORMS WERE
NO LONGER A THREAT TO THE AREA OF NEBRASKA NORTH AND WEST OF THAT
LINE.

SPRINGER
Special weather statement, Oct 16, 7:21 PM CDT, 7 minutes before
NEZ008-009-025-026-037-059-070-071-170040-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
721 PM CDT FRI OCT 16 1998

...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR PART OF
CENTRAL AND WESTERN NEBRASKA...

AT 715 PM CDT...THE STRONG THUNDERSTORMS WERE SOUTH AND EAST OF A
LINE FROM AINSWORTH TO NORTH PLATTE. SO...SEVERE THUNDERSTORMS WERE
NO LONGER A THREAT TO THE AREA OF NEBRASKA NORTH AND WEST OF THAT
LINE.

SPRINGER

Nearby

Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.